Anaphylaxis risk associated with antibiotic prophylaxis

In a recent article, Dr Laurence Jerrold discussed the risks associated with prescribing or not prescribing prophylactic antibiotics to prevent infectious endocarditis (IE) (When your heart’s in a flutter. Am J Orthod Dentofacial Orthop 2009;135:823-5). Dr Jerrold came to these conclusions after having reviewed a legal case (Mullen v Zylstra v Physician’s Insurance [130 Wash App 1031, 2005]) and the guidelines of the American Heart Association (AHA) published in the Journal of the American Dental Association (2008;139 (Suppl):3-24S). He concluded that not writing a prescription would heighten a patient’s risk of developing IE as well as psychologically traumatizing the orthodontist if infection occurred.

I concur with Dr Jerrold’s conclusions, but I am troubled by something he wrote, which, if not put into its proper context, might dissuade other orthodontists from following his advice. “Sure,” he wrote, “a patient could have an idiosyncratic reaction to the antibiotic and die from anaphylactic shock.”

The accuracy of this statement is somewhat questionable because of the following statement from the article he cited: “For 50 years, the AHA has recommended a [form of] penicillin as the preferred choice for dental prophylaxis for IE. During these 50 years, the Committee is unaware of any cases reported to the AHA of fatal anaphylaxis resulting from the administration of a [form of] penicillin recommended in the AHA guidelines for IE prophylaxis. The Committee believes that a single dose of amoxicillin or ampicillin is safe and is the preferred prophylactic agent for individuals who do not have a history of type I hypersensitivity reaction to a penicillin, such as anaphylaxis, urticaria, or angiodemema.”

Dr Jerrold made a good case for his position, and I believe that the above statement from the AHA only strengthens his conclusions.

Only gold members can continue reading. Log In or Register to continue

Apr 14, 2017 | Posted by in Orthodontics | Comments Off on Anaphylaxis risk associated with antibiotic prophylaxis
Premium Wordpress Themes by UFO Themes